Alert archive / Wisconsin / Red Flag Warnings in 2023

Red Flag Warning 5, NWS La Crosse, WI

September 3, 202310 counties in Wisconsin

NWS La Crosse, WI issued this red flag warning at Sep 3, 2023, 3:27 AM CDT for 10 counties in Wisconsin. It took effect at Sep 3, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2023, 3:27 AM CDT (08:27 UTC)
In effect from
Sep 3, 2023, 1:00 PM CDT
Expired
Sep 3, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 43 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS83 KARX 030827
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
327 AM CDT Sun Sep 3 2023

...Critical Fire Conditions This Afternoon for Parts of 
Wisconsin...

.The combination of record hot temperatures, low relative 
humidity, southwest winds of 10 to 15 mph gusting to 25 mph at 
times, and dry vegetation will result in very conducive conditions
for fires to become unmanageable this afternoon into the early 
evening.

WIZ033-034-041>044-053>055-061-031700-
/O.UPG.KARX.FW.A.0005.230903T1800Z-230904T0000Z/
/O.NEW.KARX.FW.W.0005.230903T1800Z-230904T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
327 AM CDT Sun Sep 3 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS OVER
WEST, SOUTHWEST, AND CENTRAL WISCONSIN...

The National Weather Service in La Crosse has issued a Red Flag
Warning for critical fire weather conditions, which is in effect 
from 1 PM this afternoon to 7 PM CDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, 
  Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant.

* TIMING...This afternoon into the early evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...Afternoon high temperatures will reach 95 to 101
  degrees.

* IMPACTS...Any fires that start could spread rapidly and become 
  hard to control. Please heed any local burning bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

EMS
3 follow-up statements
714 
WWUS83 KARX 031556
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
1056 AM CDT Sun Sep 3 2023

...Critical Fire Conditions This Afternoon for Parts of
Wisconsin...

.The combination of record hot temperatures, low relative
humidity, southwest winds of 10 to 15 mph--gusting to 25 mph at 
times, and dry vegetation will result in very conducive conditions
for fires to become unmanageable this afternoon into the early 
evening.

WIZ033-034-041>044-053>055-061-040000-
/O.CON.KARX.FW.W.0005.230903T1800Z-230904T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
1056 AM CDT Sun Sep 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL 
WISCONSIN...

* AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, 
  Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant.

* TIMING...This afternoon into the early evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...Afternoon high temperatures will reach 95 to 101
  degrees.

* IMPACTS...Any fires that start could spread rapidly and become 
  hard to control. Please heed any local burning bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
296 
WWUS83 KARX 032036
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
336 PM CDT Sun Sep 3 2023

...Critical Fire Conditions This Afternoon for Parts of
Wisconsin...

.The combination of record hot temperatures, low relative
humidity, southwest winds gusting to 25 mph at times, and dry 
vegetation has resulted in very conducive conditions for fires to
become unmanageable this afternoon into the early evening. As of
3pm relative humidities had dropped into the 20 to 30 percent
range.

WIZ033-034-041>044-053>055-061-040000-
/O.CON.KARX.FW.W.0005.000000T0000Z-230904T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
336 PM CDT Sun Sep 3 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL
WISCONSIN...

* AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, 
  Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant.

* TIMING...This afternoon into the early evening.

* WINDS...Southwest 10 to 15 mph gusting to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 99.

* IMPACTS...Any fires that start could spread rapidly and become 
  hard to control. Please heed any local burning bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Shea
093 
WWUS83 KARX 040003
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
703 PM CDT Sun Sep 3 2023

...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER 
CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN...

.With the loss of diurnal heating, the southerly wind gusts will 
come to an end across southwest and central Wisconsin. In
addition as temperatures cool, relative humidity values will 
gradually climb into the 50s and 60s by midnight. This will lessen
the threat of wildfires tonight.

Looking towards Monday, using today and yesterday's mixing
shortcomings as a proxy, confidence in fire weather concerns are
lower than today with the increasing moisture advection from the 
south through the day. Forecast RH values should fall to around 25
to 30 percent along and north of I-90 ahead of the returning 
moisture, with similar winds compared to today. Will wait to 
refine the forecast more tonight before issuing any targeted 
special weather statements.

WIZ033-034-041>044-053>055-061-040115-
/O.EXP.KARX.FW.W.0005.000000T0000Z-230904T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
703 PM CDT Sun Sep 3 2023

...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER 
CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN...

With the loss of diurnal heating, the southerly wind gusts will 
come to an end across southwest and central Wisconsin. In
addition as temperatures cool, relative humidity values will 
gradually climb into the 50s and 60s by midnight. This will lessen
the threat of wildfires tonight.

$$

Boyne

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:37 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 10:37 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1037 PM CDT Sat Sep 2 2023

.DISCUSSION...(This evening through Saturday)
Issued at 250 PM CDT Sat Sep 2 2023

Key Messages:

 - A hot holiday weekend continues with heat indices in the
   mid-90s to around 100 degrees through Tuesday.

 - Critical fire weather concerns for southwest Wisconsin Sunday
   afternoon owing to the unseasonably warm temperatures combined
   with low humidity values, gusty winds, and dry fuels from the
   ongoing drought. See the dedicated fire weather discussion
   below for more details.

 - Only notable chance of showers and storms comes Tuesday evening
   into Wednesday with seasonal weather for the middle to end of
   the week.

Heat Details through Tuesday

Upper level ridging is well established across the central CONUS
early this afternoon with the region under its northern periphery.
A corridor of mid-level frontogenetical forcing across central
Wisconsin coupled with a passing upper tropospheric wave over the
northern Great Lakes led to a band of showers and thunderstorms
north of Interstate 94 this morning, with shower intensity and
coverage waning as the wave pushes off to the east this afternoon.
To the south of this corridor, mostly clear skies dominated
during the day with highs in the lower to mid-90s.

The thermal ridge builds in for Sunday as lower tropospheric
temperatures in the warm nose push +28 to +30 degrees C. A fetch
of drier air off the southern and central High Plains, coupled
with waning evapotranspiration owing both to seasonal changes and
the ongoing drought will keep dew points in the mid to upper 50s
during the afternoon on Sunday. HRRR forecast soundings show deep
and efficient mixing up to 800-700-mb, which should result in high
temperatures in the upper 90s to around 100. Confidence in this
forecast is high, though expect that there will be some spatial
variability in temperatures beyond the forecast owing to the drier
nature of the airmass.

The thermal ridge retrogrades to the north and west on Monday as
the upstream pattern amplifies, but the overall differences
between Sunday and Monday will be minimal from a temperature
standpoint. Finally, for Tuesday, what had been a quasi-stationary
lee trough over the Dakotas begins to slide eastward in response
to a sharp shortwave trough ejecting from the central Rockies. The
lower tropospheric flow turns more southerly ahead of this
boundary/shortwave and brings Gulf moisture back northward for the
day on Tuesday. Thus, while high temperatures will be lower
compared to the last 3 days, heat indices may actually be very
similar with dew points forecast to be 10 degrees higher.

All put together, did go ahead with an extended heat advisory
through Tuesday down the Mississippi River Valley to the
Wisconsin River given the prolonged nature of the unseasonable
heat. Heat indices on any given day will only flirt with the
traditional advisory criteria of 100-105 degrees F. However,
there exists a stipulation that 4+ days with heat indices of
95-99 degrees F is sufficient for an advisory--which is met down
the Mississippi River Valley when factoring in today's heat
indices.

Next Round of Showers and Storms on Tue/Wed

The frontal boundary slides steadily southeastward through the
evening on Tuesday evening through Wednesday morning as the mean
trough (with several embedded vort lobes) carves out the northern
side of the Southern Plains ridge. There exists some spread in the
guidance with respect to the timing of the front, but nothing too
outlandish for this range out. This will be the only real shot of
showers and storms for the week with split flow reigning for the
remainder of the week, though the one consolation with this late
week pattern is that temperatures should hold to near normal for
this time of year (highs in the upper 70s to low 80s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 1037 PM CDT Sat Sep 2 2023

VFR conditions will prevail at both RST/LSE taf sites through the
taf period. Wind speeds have diminish slightly across the area...near
10 knots at both taf sites. With stronger winds aloft...low level
wind shear is expected to develop at both taf sites. Have
continue to mention low level wind shear in the tafs tonight into
Sunday morning. Started low level wind shear at the beginning of
the taf period. Due to daytime heating during the day
Sunday...winds are expected to mix down aloft and be sustained at
10 to 15 knots with gusts to around 25 knots.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Sat Sep 2 2023

Sunday continues to be the day of the highest fire weather
concerns for southwestern into central Wisconsin. Afternoon
forecast soundings show the potential for enhanced mixing given a
20-30 C dewpoint depression at 5-8 kft AGL which may result in
lower humidity values than currently forecast. While the going
forecast has afternoon dewpoints falling into the mid-50s, there
is a 30% chance that localized, deeper mixing pushes these values
closer to 50 degrees and RH values down to around 20%, especially
in sandy regions of southwestern Wisconsin and in valleys that see
higher temperatures. The stressed and dry vegetation owing to the
ongoing drought further adds to the threat with build-up indices
exceeding 100 across southwest Wisconsin on Sunday afternoon.

Have issued a Fire Weather Watch in collaboration with the WI DNR
to address this threat. The wind component of the forecast is a
bit more borderline for the issuance of a Red Flag Warning, with
sustained values of 15 mph right on the threshold for needing a
warning. These values taper off the further north one travels
through Trempealeau and Jackson counties, where confidence in
reaching warning-level winds is the highest in the southern parts
of these counties.

The risk for at least elevated fire weather conditions continues
through Monday, with the risk decreasing for Tuesday as higher
dewpoints arrive. The next chance of wetting rains does not arrive
until Tuesday night into Wednesday morning as a cold front moves
in.

&&

.CLIMATE...
Issued at 250 PM CDT Sat Sep 2 2023

Near record to record temperatures are forecast for Sunday and
Monday.

Sunday, September 3  Record High      Forecast
-----------------------------------------------
La Crosse            95 set in 1929   100
Rochester            94 set in 1937   96

Monday, September 4  Record High      Forecast
-----------------------------------------------
La Crosse            95 set in 1925   98
Rochester            95 set in 1893   95

Maximum Temperature Record for September
-----------------------------------------------
La Crosse            101 set on Sep 6, 1922
Rochester            100 set on Sep 6, 1913

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 6 PM CDT Tuesday for WIZ032-033-041-053-054.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for WIZ033-034-041>044-053>055-061.

MN...Heat Advisory until 6 PM CDT Tuesday for MNZ079-088-096.

IA...Heat Advisory until 6 PM CDT Tuesday for IAZ011.

&&

DISCUSSION...Skow
AVIATION...DTJ
FIRE WEATHER...Skow
CLIMATE...KAA/Skow
Hazardous weather outlook, Sep 2, 2:14 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
214 PM CDT Sat Sep 2 2023

IAZ008>010-018-019-029-030-MNZ086-087-094-095-WIZ017-032315-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-Taylor-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-055-061-032315-
Jackson-Monroe-Juneau-Adams-Richland-Grant-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A fire weather watch is in effect for Sunday afternoon and early
evening. Please heed any burning bans.

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-088-096-032315-
Allamakee-Wabasha-Winona-Houston-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

A heat advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A heat advisory remains in effect through Tuesday afternoon.

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ033-041-053-054-032315-
Trempealeau-La Crosse-Vernon-Crawford-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of southwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A heat advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A heat advisory remains in effect through Tuesday afternoon.

A fire weather watch is in effect for Sunday afternoon and early
evening. Please heed any burning bans.

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-032315-
Clark-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated non-severe thunderstorms continue through mid to late
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions are possible Sunday afternoon.

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ032-032315-
Buffalo-
214 PM CDT Sat Sep 2 2023

This Hazardous Weather Outlook is for portions of west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A heat advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A heat advisory remains in effect through Tuesday afternoon.

Elevated fire weather conditions are possible Sunday afternoon.

Scattered thunderstorms are possible Tuesday into Wednesday. The
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

Nearby

Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.